New Mexico, 2012Drought in New Mexico, May 1 to 31, 2012
May 1 to 31, 2012 · NWS EPZ · 16 events in 16 counties and zones
After many months of having portions of Otero County in Exceptional(D4) Drought, by the end of May, this area was in Extreme(D3) Drought. Areas near the Rio Grande Valley were also saw improvements going into Moderate(D1) Drought during the month.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After many months of having portions of Otero County in Exceptional(D4) Drought, by the end of May, this area was in Extreme(D3) Drought. Areas near the Rio Grande Valley were also saw improvements going into Moderate(D1) Drought during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 12:55 PM MST, 11 hours 5 minutes earlier.
Area forecast discussion, Apr 30, 12:55 PM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
155 PM MDT MON APR 30 2012
.SYNOPSIS...
WARM AND DRY CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
THE NEXT WEEK. EXPECT HIGHS IN THE UPPER 80S TO MID 90S WITH BREEZY
TO WINDY CONDITIONS TUESDAY AND WEDNESDAY WITH LIGHTER WINDS THROUGH
THE WEEKEND. EXTREME FIRE CONDITIONS ARE POSSIBLE WEDNESDAY.
&&
.DISCUSSION...
LITTLE CHANGE IN THE OVERALL WEATHER ACROSS THE REGION FOR THE
NEXT WEEK. BIGGEST CONCERN WILL BE WINDS NEXT COUPLE OF DAYS
WHICH WILL MEAN A FIRE WEATHER WILL BE MAIN ISSUE. A MEAN TROUGH
WILL BE OVER THE WESTERN U.S. THROUGH MOST OF THE PERIOD WITH CWA
IN A GENERAL WSW TO SW FLOW WHICH WILL KEEP TEMPERATURES WARM WITH
OCCASIONAL BREEZY TO WINDY CONDITIONS. TUESDAY AND WEDNESDAY ARE
EXPECTED TO BE THE WINDIEST DAYS OF THE UPCOMING WEEK WITH 15-20
MPH THE GENERAL RULE TUESDAY AND 20-30 MPH FOR WEDNESDAY. HIGHS
THE NEXT COUPLE OF DAYS WILL GENERALLY BE IN THE UPPER 80S TO
AROUND 90 FOR THE LOWLANDS. HAVE GONE BELOW MOS GUIDANCE FOR MOST
DAYS ON LOW TEMPERATURES GIVEN THE RECENT WARM BIAS DUE TO THE
VERY DRY AIR AND GOOD RADIATIONAL COOLING TAKING PLACE EACH NIGHT.
MAY SEE SOME SCT-BKN MID/HIGH CLOUDS WED NIGHT WHICH WILL LIKELY
LEAD TO SOME WARMER LOWS OVER THE SE PORTION OF THE CWA.
LIGHTER WINDS AND A GRADUAL TRANSITION TO A MORE SOUTHWEST FLOW
ALOFT WILL OCCUR FOR LATE IN THE WEEK INTO THE WEEKEND AS AN UPPER
LOW MOVES INTO THE NORTHERN NV/SOUTHERN ID REGION. THIS WILL HELP
TO WARM TEMPERATURES A FEW DEGREES INTO THE 90-95 DEGREE RANGE FOR
THE LOWLANDS LATE IN THE PERIOD. A COUPLE OF PREVIOUS MODELS HAD
THIS SYSTEM ALLOWING THE DRYLINE TO PUSH WEST INTO CWA...BUT LAST
COUPLE OF RUNS OF BOTH THE GFS AND ECMWF ARE KEEPING IT WELL EAST
OF AREA SO WILL KEEP POPS NIL THRU FORECAST.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR THRU THE PERIOD WITH MAINLY CLEAR SKIES AND P6SM VSBY. WINDS
BECOMING GENERALLY LIGHT OVERNIGHT INTO TUESDAY MORNING...THEN
SLIGHTLY BREEZY TUESDAY AFTERNOON WITH WINDS 230-250/12G25KT
&&
.FIRE WEATHER...
WARM AND DRY THE REST OF THE WEEK WITH AFTERNOON TEMPERATURES 5 TO
10 DEGREES ABOVE NORMAL AND MINIMUM HUMIDITY FROM THE SINGLE DIGITS
ACROSS THE LOWER DESERTS TO THE MID TEENS IN HIGHER ELEVATIONS. A
WEAK UPPER LEVEL TROUGH PASSING TO THE NORTH AND A LEE SIDE TROUGH
OVER EASTERN NEW MEXICO WILL CAUSE BREEZY CONDITIONS TUESDAY...BUT
WINDS WILL NOT BE STRONG ENOUGH TO CAUSE CRITICAL FIRE WEATHER
CONDITIONS. HOWEVER...AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE
WEST...COMBINED WITH THAT LEE SIDE TROUGH...WILL BRING STRONGER
WINDS FOR WEDNESDAY AFTERNOON AND EVENING. THE VERY LOW HUMIDITY AND
INCREASED WINDS WILL LIKELY CAUSE CRITICAL FIRE WEATHER CONDITIONS
WEDNESDAY. HAINES INDICES THE NEXT COUPLE OF DAYS WILL GENERALLY BE
LOW (4) TO MODERATE (5) EXCEPT IN THE FAR NORTHERN REACHES OF THE
GILA AND EASTERN SLOPES OF THE SACRAMENTO MOUNTAINS. THESE AREAS
WILL HAVE HIGH (6) HAINES INDICES. GOOD OR BETTER SMOKE DISPERSION
TUESDAY AND WEDNESDAY. NO RAIN EXPECTED FOR AT LEAST THE NEXT
SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 60 90 61 91 59 / 0 0 0 0 0
SIERRA BLANCA 58 90 58 91 56 / 0 0 0 0 0
LAS CRUCES 53 88 52 87 52 / 0 0 0 0 0
ALAMOGORDO 53 88 51 89 52 / 0 0 0 0 0
CLOUDCROFT 38 71 41 70 38 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 56 88 56 89 54 / 0 0 0 0 0
SILVER CITY 57 80 57 79 56 / 0 0 0 0 0
DEMING 51 87 51 86 50 / 0 0 0 0 0
LORDSBURG 51 88 50 87 50 / 0 0 0 0 0
WEST EL PASO METRO 60 89 60 90 59 / 0 0 0 0 0
DELL CITY 49 91 48 92 47 / 0 0 0 0 0
FORT HANCOCK 57 94 57 95 55 / 0 0 0 0 0
LOMA LINDA 56 84 57 85 55 / 0 0 0 0 0
FABENS 57 91 58 92 56 / 0 0 0 0 0
SANTA TERESA 56 90 55 90 55 / 0 0 0 0 0
WHITE SANDS HQ 62 88 62 88 61 / 0 0 0 0 0
JORNADA RANGE 47 88 46 88 46 / 0 0 0 0 0
HATCH 51 86 50 86 50 / 0 0 0 0 0
COLUMBUS 56 86 56 85 55 / 0 0 0 0 0
OROGRANDE 61 90 61 91 60 / 0 0 0 0 0
MAYHILL 45 75 46 74 45 / 0 0 0 0 0
MESCALERO 41 76 42 75 41 / 0 0 0 0 0
TIMBERON 41 76 42 75 41 / 0 0 0 0 0
WINSTON 46 77 46 76 44 / 0 0 0 0 0
HILLSBORO 53 82 53 81 51 / 0 0 0 0 0
SPACEPORT 54 88 54 89 52 / 0 0 0 0 0
LAKE ROBERTS 40 76 40 75 39 / 0 0 0 0 0
HURLEY 48 82 48 81 47 / 0 0 0 0 0
CLIFF 48 85 48 84 47 / 0 0 0 0 0
MULE CREEK 48 79 48 78 47 / 0 0 0 0 0
FAYWOOD 48 83 48 82 47 / 0 0 0 0 0
ANIMAS 51 86 51 85 50 / 0 0 0 0 0
HACHITA 47 88 47 87 46 / 0 0 0 0 0
ANTELOPE WELLS 54 85 53 84 53 / 0 0 0 0 0
CLOVERDALE 51 79 50 78 50 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR NMZ110>113.
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR TXZ055-056.
&&
26/21Hazardous weather outlook, Apr 30, 4:18 AM MST, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
518 AM MDT MON APR 30 2012
NMZ401>417-TXZ418>424-011200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
518 AM MDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
BREEZY WINDS AND VERY DRY CONDITIONS WILL RESULT IN
DANGEROUS FIRE CONDITIONS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONTINUED VERY WARM AND DRY THIS WEEK WITH ABOVE NORMAL TEMPERATURES
AND VERY LOW HUMIDITIES SUSTAINING VERY HIGH TO EXTREME FIRE
DANGER. WINDY MOST AREAS TUESDAY AND WEDNESDAY AFTERNOON WITH WINDS
GUSTING TO NEAR 40 MPH CAUSING A CRITICAL FIRE SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ROGASH
Drought, Upper Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of May.
Drought, Southern Gila Highlands/Black Range
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Official NWS Observations
The entire zone remained in Severe(D2) drought through the entire month. An observer near White Signal reported 0.26 inches of rain during the month which was 0.06 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone was in Severe(D2) drought through the month. The Faywood Cooperative Observer reported 0.37 inches of rain which was 0.06 inches above normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The zone was in Severe(D2) drought through the entire month of May. The Cooperative Observer in Lordsburg only reported 0.04 inches of rain. The average for May is 0.24 inches.
Drought, Lowlands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought persisted across the zone through the month of May. The Cooperative Observer in Antelope Wells reported 0.16 inches of rain which was 0.14 inches below normal.
Drought, Uplands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of May.
Drought, Southwest Desert/Mimbres Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Severe(D2) drought persisted over the zone through the month. The Deming ASOS recorded 0.17 inches of rain which was 0.01 inches below normal during the month of May.
Drought, Eastern Black Range Foothills
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone was in Severe(D2) drought through the entire month of May. The Hillsboro Cooperative Observer only reported 0.01 inches of rain which was 0.57 inches below normal.
Drought, Sierra County Lakes
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- ASOS
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
All areas except the far east were in Severe(D2) drought through the month. The far east went from Severe to Moderate(D1) drought on May 15. The total rainfall for the Truth or Consequences Airport was 0.41 inches which was exactly the monthly average.
Drought, Northern Dona Ana County
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The far western areas of the zone stayed in Severe(D2) drought through the month of May. The remainder of the zone went from Severe to Moderate(D1) drought on May 15. The Cooperative Observer at the Jornada Range received 0.45 inches of rain which was 0.03 inches above normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The far western portions of the zone remained in Severe(D2) drought while the remainder of the zone went from Severe to Moderate(D1) drought on May 15. The Las Cruces Cooperative Observer at New Mexico State University received 0.61 inches of rain which was almost double the average of 0.33 inches.
Drought, Southern Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Official NWS Observations
The far eastern portions of the zone went from Extreme(D3) drought to Severe(D2) drought on May 15. The western areas went from Severe(D2) drought to Moderate(D1) drought on May 15. The Orogrande Cooperative Observer received 0.66 inches of rain which was 0.19 inches above normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone started the month in Extreme(D3) drought and went to Severe(D2) drought on May 15.
Drought, Sacramento Mountains Above 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone started in Extreme(D3) drought to start the month with the western portion of the zone going into Severe(D2) drought on May 15. The Cooperative Observer in Cloudcroft received 1.78 inches of rain which was 0.47 inches above normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The far southern portions of the zone started in Exceptional(D4) drought but on May 15 went to Extreme(D3) drought. The remainder of the zone was in Extreme drought through the entire month.
Drought, Otero Mesa
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The eastern two-thirds of the zone started in Exceptional(D4) drought and went to Extreme(D3) drought on May 15. The western third started in Extreme(D3) drought and went to Severe(D2) drought on May 15.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382809, 382810, 382812, 382813, 382814, 382815, 382816, 382817, 382874, 382875, 382876, 382877, 382878, 382879, 382880, 382881.